Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 17, NWS Wichita, KS

March 31, 201422 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 31, 2014, 3:27 AM CDT for 22 counties in Kansas. It took effect at Mar 31, 2014, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2014, 3:27 AM CDT (08:27 UTC)
In effect from
Mar 31, 2014, 10:00 AM CDT
Expired
Mar 31, 2014, 8:00 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS
All 22 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WWUS83 KICT 310827
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
327 AM CDT MON MAR 31 2014

KSZ032-033-047>052-067-082-312330-
/O.UPG.KICT.FW.A.0007.140331T1500Z-140401T0100Z/
/O.NEW.KICT.FW.W.0017.140331T1500Z-140401T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-KINGMAN-
327 AM CDT MON MAR 31 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...067 AND
082...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE
  EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE MORNING
  HOURS AND REMAIN INTO THE EARLY EVENING HOURS.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH.

* RELATIVE HUMIDITY...BETWEEN 15 AND 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ053-068>072-083-091>094-098-312330-
/O.NEW.KICT.FW.W.0017.140331T1500Z-140401T0100Z/
CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-CHAUTAUQUA-
327 AM CDT MON MAR 31 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053...068...069...070...071...072...083...091...092...093...
094 AND 098...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE
  EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE LATE MORNING
  AND EARLY AFTERNOON HOURS AND REMAIN INTO THE EARLY EVENING
  HOURS.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH.

* RELATIVE HUMIDITY...BETWEEN 15 AND 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
2 follow-up statements
671 
WWUS83 KICT 311529
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1029 AM CDT MON MAR 31 2014

KSZ032-033-047>053-067>072-082-083-091>094-098-010100-
/O.CON.KICT.FW.W.0017.000000T0000Z-140401T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
1029 AM CDT MON MAR 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053...
068...069...070...071...072...083...091...092...093...094 AND
098...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GRASSLAND FIRE DANGER INDEX WILL CLIMB INTO THE
  EXTREME CATEGORY ACROSS MUCH OF THE AREA DURING THE EARLY
  AFTERNOON HOURS AND REMAIN INTO THE EARLY EVENING HOURS.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

MWM/KETCHAM
146 
WWUS83 KICT 312025
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON MAR 31 2014

KSZ032-033-047>053-067>072-082-083-091>094-098-010100-
/O.CON.KICT.FW.W.0017.000000T0000Z-140401T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
325 PM CDT MON MAR 31 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094 AND 098...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE GRASSLAND FIRE DANGER INDEX WILL REMAIN IN THE
  EXTREME CATEGORY INTO THE EARLY EVENING HOURS.

* WINDS...WEST TO NORTHWEST AT 20 TO 30 MPH WITH GUSTS UP TO 45
  MPH WILL CONTINUE UNTIL EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 31, 3:22 AM CDT, 5 minutes earlier.

Area forecast discussion, Mar 31, 3:22 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT MON MAR 31 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 320 AM CDT MON MAR 31 2014

A VIGOROUS H5 TROUGH WAS LIFTING NORTHEAST OVER THE ROCKIES AND INTO
THE CENTRAL HIGH PLAINS DURING THE EARLY MORNING HOURS. AN AREA OF LOW
PRESSURE AT THE SURFACE WAS SITUATED ACROSS NORTHEAST COLORADO WITH
A TIGHT PRESSURE GRADIENT EXTENDING DOWNSTREAM ACROSS THE CENTRAL
PLAINS. THIS WAS RESULTING IN STOUT SOUTHERLY WINDS AND A WIND
ADVISORY WILL REMAIN IN EFFECT ACROSS MUCH OF CENTRAL AND WESTERN
KANSAS TODAY. THE STRONGEST WINDS ARE EXPECTED TO REMAIN MAINLY WEST
OF I-135 WHERE STRONGER LARGE-SCALE FORCING FOR SUBSIDENCE/LOW LEVEL
COLD AIR ADVECTION WILL BE MAXIMIZED WITHIN AN AIRMASS CHARACTERIZED
BY STEEP LOW LEVEL LAPSE RATES AND 3/6 HR PRESSURE RISES OF 5/8 MB
IN THE WAKE OF THE FROPA LATE THIS AFTERNOON/EVENING.

ANOTHER VIGOROUS MID/UPPER TROUGH IS PROGGED TO MOVE EASTWARD OVER
THE CENTRAL GREAT BASIN AREA ON TUESDAY ALLOWING LOW PRESSURE AT THE
SURFACE TO STRENGTHEN ACROSS SOUTHEAST COLORADO. THIS WILL ALLOW
EASTERLY WINDS TO INCREASE ACROSS THE AREA ON TUESDAY WITH MODIFIED
CANADIAN AIR RESULTING IN BELOW NORMAL TEMPERATURES. THE
PROBABILITIES FOR ELEVATED CONVECTION WILL BE ON THE INCREASE
TUESDAY NIGHT AS THE LLJ IS PROGGED TO NOSE INTO SOUTHERN KANSAS
WHERE MINIMAL CINH IS PROGGED. ELEVATED CAPE OF 400-600+ J/KG MAY RESULT
IN A FEW HAILERS ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS
WHILE THE HIGHEST PROBABILITIES APPEAR TO REMAIN ALONG AND EAST OF
THE KANSAS TURNPIKE.

WED-THU...THE GFS/ECMWF ARE IN REASONABLE AGREEMENT THROUGH
WEDNESDAY WITH POSITION OF THE SFC FEATURES AND THE PARENT LARGER
SCALE TROUGH OVER THE GREAT BASIN AREA HOWEVER THEY BEGIN TO DIFFER
CONSIDERABLY IN THE DETAILS AS WE MOVE INTO THURSDAY. BOTH MODELS
SHOW POOR RUN-TO-RUN CONSISTENCY LEADING TO CONTINUED LOW
CONFIDENCE. MAINTAINED MID POPS ALONG THE WARM FRONT ACROSS
SOUTHEAST KS DURING THE AFTERNOON HOURS ON WEDNESDAY ALTHOUGH CONFIDENCE
REMAINS LOW AS THE MORE VIGOROUS LARGE-SCALE FORCING FOR ASCENT
REMAINS WELL WEST OF THE AREA ANCHORED ACROSS THE SOUTHERN ROCKIES.
THE GFS WOULD SUPPORT MORE WIDESPREAD DEEP MOIST CONVECTION ACROSS
SOUTHEAST KS ON THURSDAY...BUT ONCE AGAIN CONFIDENCE IN THE DETAILS
REMAINS LOW AT THIS TIME.

.LONG TERM...(FRIDAY THROUGH SUNDAY)
ISSUED AT 320 AM CDT MON MAR 31 2014

SEASONABLY COOL WEATHER IS ANTICIPATED THROUGH THE
END OF THE WEEK AND INTO THE WEEKEND WITH HIGHS IN THE 50S/AROUND 60
AS A MEAN LARGE-SCALE TROUGH IS PROGGED TO MEANDER OVER THE CENTRAL
CONUS. MAINTAINED LOW POPS LATE SAT INTO SUN ALTHOUGH TIMING REMAIN
QUITE UNCERTAIN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1149 PM CDT SUN MAR 30 2014

INFLUX OF LOW LEVEL MOISTURE EARLY IN THE PERIOD/MAINLY EAST OF
I-35 WILL LEAD TO SOME MVFR CEILINGS AT KCNU AND POSSIBLY AT KICT.
TIMING AT KICT WILL BE CLOSE AS ARRIVAL OF MOISTURE AND WEST
COMPONENT TO SURFACE WINDS WILL BE CLOSE.  MODELS SUGGEST SOME
PRECIPITATION STILL POSSIBLE IN SE KS...AT THIS TIME ONLY WENT
VCSH AT KCNU FOR NOW. WINDS WILL BECOME WEST TO NORTHWEST AND
SUBSTANTIALLY INCREASE BEHIND THE FRONT DUE TO STRONG MIXING
DURING THE DAY. SHOULD SEE FAIRLY QUICK FALL OFF IN WIND SPEEDS AT
SUNSET GIVEN MUCH RELAXED SUFACE PRESSURE GRADIENT. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 320 AM CDT MON MAR 31 2014

A PACIFIC FRONT WILL MOVE EASTWARD ACROSS THE STATE TODAY USHERING
IN DRIER AIR AND WESTERLY WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS
SENDING THE GRASSLAND FIRE DANGER INDEX INTO THE EXTREME CATEGORY
ACROSS MUCH OF THE AREA. A RED FLAG WARNING WAS HOISTED FOR ALL
AREAS WITH THE EXCEPTION OF FAR SOUTHEAST KANSAS WHERE FUELS ARE
LESS FAVORABLE FOR LARGE FIRE GROWTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  36  54  48 /  10   0  10  60
HUTCHINSON      77  33  54  45 /  10   0  10  40
NEWTON          74  34  53  46 /  10   0  10  60
ELDORADO        78  36  55  48 /  10   0  10  60
WINFIELD-KWLD   81  40  61  53 /  10  10  10  40
RUSSELL         72  28  54  39 /   0   0   0  20
GREAT BEND      73  28  56  41 /   0   0   0  20
SALINA          75  32  53  41 /  10   0  10  40
MCPHERSON       76  32  53  43 /  10   0  10  50
COFFEYVILLE     76  43  64  54 /  20  10  10  50
CHANUTE         76  38  64  50 /  20  10  10  70
IOLA            76  36  62  49 /  20  10  10  70
PARSONS-KPPF    76  42  64  53 /  20  10  10  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR KSZ032-033-047>053-067>072-082-083-091>094-098.

WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Mar 30, 9:24 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT SUN MAR 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
924 PM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

VERY HIGH GRASSLAND FIRE DANGER WILL PERSIST OVER MOST OF THE AREA
TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS WILL RESULT IN VERY HIGH TO EXTREME
GRASSLAND FIRE DANGER MONDAY AFTERNOON.  THE EXTREME FIRE DANGER
MOST LIKELY IN CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND
ADVISORY AND FIRE WEATHER WATCH FOR ADDITIONAL DETAILS.

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TUESDAY NIGHT. NICKEL
SIZED HAIL WILL BE POSSIBLE FOR AREAS GENERALLY SOUTHEAST OF THE
KANSAS TURNPIKE.

THUNDERSTORM CHANCES WILL INCREASE LATER WEDNESDAY INTO THURSDAY
ACROSS THE REGION. SOME OF THE STORMS MAY BE SEVERE OVER MAINLY
SOUTHEAST KANSAS. STAY TUNED TO LATER OUTLOOKS FOR MORE DETAILS.

THERE IS A CHANCE FOR SNOW OR RAIN ACROSS CENTRAL KANSAS THURSDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY ACCUMULATIONS WILL
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/LAWSON/HOWERTON

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.